Hail, Parmer
- When
- May 5, 3:40 PM CST
- Where
- Parmer County, 6 mi S of Friona
- Measured
- 0.88 in hail
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.550, -102.733
11 hail, 9 tornado, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 5, 2:50 PM CST, 50 minutes earlier.
SOUTH PLAINS AREA FORECAST DISCUSSION...CORRECTED CCF NATIONAL WEATHER SERVICE LUBBOCK TX 350 PM CDT SUN MAY 5 2002 MAIN FOCUS FOR FORECAST WILL BE FOR TONIGHT. DRYLINE HAS REMAINED IN EXTREME EASTERN NEW MEXICO. LEFTOVER BOUNDARY FROM THIS MORNINGS CONVECTION HAS BECOME ILL DEFINED BUT IT APPEARS TO HAVE MOVED NORTHWARD INTO THE ROLLING PLAINS AND NORTHERN SOUTH PLAINS BASED ON WHERE STRATUS/LOW LEVEL WARM AIR ADVECTION STILL OCCURRING. VERY UNSTABLE AIRMASS EAST OF THE DRYLINE WITH CAPE VALUES BETWEEN 2500-3500 J/KG AND MID LEVEL FLOW OF 50 KNOTS COMING OUT OF NEW MEXICO WILL SET THE STAGE FOR THE DEVELOPMENT OF SUPERCELLS OVER THE REGION THROUGH THIS EVENING. MODELS STILL HOLD ON TO IDEA THAT THE BOUNDARY WILL REMAIN OVER THE NORTHEAST PORTION TO ACT AS A FOCUS FOR CONTINUED DEVELOPMENT THROUGH THE NIGHT. WILL WORD MAINLY EVENING STORMS FOR THE SOUTH PLAINS AND FOR THE ROLLING PLAINS AND SOUTHEAST TEXAS PANHANDLE OVERNIGHT. ONE FEATURE TO NOTE ON WATER VAPOR IMAGERY IS THE SPEED MAX LIFTING NORTHEAST THROUGH THE TEXAS BIG BEND. STORMS HAVE FIRED ALONG THE DRYLINE IN SOUTHWEST TEXAS IN INCREASING MOIST UPSLOPE THROUGH THE TRANS PECOS. THIS ACTIVITY WILL BE MOVING NORTHEAST TOWARD THE REGION. WILL CONTINUE GOING FORECAST FOR SLIGHT CHANCE POPS ALONG THE DRYLINE EAST OF THE CAPROCK FOR MONDAY. MODELS MAY BE ANXIOUS IN MOVING MOISTURE EAST. FRONT WILL MOVE INTO AREA BY THURSDAY WITH ANOTHER CHANCE FOR STORMS FRIDAY AND SATURDAY AS ANOTHER TROUGH MOVES INTO THE SOUTHWEST UNITED STATES. FRIONA 55/89/52/91 4000 TULIA 59/91/57/92 4000 LUBBOCK 61/94/60/95 4000 BROWNFIELD 60/95/58/96 4000 CHILDRESS 65/94/65/95 5222 ASPERMONT 67/94/67/95 4222 .LUB...NONE. TINSLEY
TXZ021>044-051930- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1133 AM CDT SUN MAY 5 2002 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT OVER PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...THE SOUTH PLAINS AND ALL OF THE LOW ROLLING PLAINS. THE MODERATE RISK AREA IS ALONG AND EAST OF A DIMMITT TO PLAINVIEW TO LUBBOCK TO TAHOKA LINE. THE REMAINDER OF THE AREA HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS. BY MID AFTERNOON THE DRYLINE WILL BE LOCATED NEAR THE TEXAS/NEW MEXICO STATE LINE. IN ADDITION...A WARM FRONT WILL MOVE NORTH INTO THE AREA. THIS WARM FRONT IS EXPECTED TO BE LOCATED NEAR A MULESHOE TO ASPERMONT LINE BY LATE AFTERNOON. BOTH THE DRYLINE AND THE WARM FRONT ARE EXPECTED TO ACT AS FOCI FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON. THE ENVIRONMENT THAT THUNDERSTORMS DEVELOP IN THIS AFTERNOON AND EVENING WILL BE VERY UNSTABLE AND POSSESS VERTICAL WIND SHEAR PROFILES FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS. ONCE THUNDERSTORMS DEVELOP THEY SHOULD QUICKLY BECOME SEVERE WITH THE THREAT OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE MODERATE RISK AREA...WHICH IS ALONG AND NORTH OF THE SURFACE WARM FRONT...WILL HAVE THE GREATEST RISK OF SUPERCELL THUNDERSTORMS WHICH MAY SPAWN TORNADOES. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND TONIGHT.
TXZ021>031-033>037-039>043-060300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 358 PM CDT SUN MAY 5 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH UNTIL 1000 PM CDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...CROSBY...DICKENS... FLOYD...GARZA...HALE...HALL...HOCKLEY...KENT...LAMB...LUBBOCK... LYNN...MOTLEY...PARMER...SWISHER...TERRY...YOAKUM THIS TORNADO WATCH INCLUDES THE CITIES OF... LUBBOCK...FRIONA...TULIA...BROWNFIELD...CHILDRESS...PLAINVIEW... LEVELLAND...LITTLEFIELD...TAHOKA...POST AND CROSBYTON A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...LARGE HAIL 3/4 OF AN INCH OR GREATER...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The national radar mosaic for the moment the first event began.
11 hail, 9 tornado, 4 thunderstorm wind. Local standard time, as filed.
The Parmer County Sheriff's Office reported golfball size hail.
The Castro County Sheriff's Office reported golfball size hail.
A storm chaser reported a tornado west of Arney. The tornado remained over open country.
An off-duty NWS employee reported golfball size hail.
A large tornado developed west of town. It moved eastward across open country and thus the storm survey team, made up of both NWS personnel and a Texas Tech University wind engineer, could only find damage to power poles and to fence posts. Based on storm chaser video, the large tornado weakened and finally dissipated just west of Happy.
Storm chaser video indicated that shortly after the large tornado dissipated, another tornado developed just west of town. This tornado tore a 150-yard wide path across the southern part of town. Fifteen homes were destroyed, including at least ten mobile homes, another seventeen received major damage, and eighteen others received minor damage. The storm survey team estimated wind speeds associated with the damage to be in the 115 to 130 mph range. Two fatalities occurred in a mobile home on the southeast side of town; the mobile home was rolled about 50 yards and destroyed. Four injuries also occurred in mobile homes that were in the same area. The church on the west side of town lost 120 feet of its roof and 30 vehicles, including two tractor trailers, were damaged or destroyed. Seventy five utility and telephone poles were snapped. The tornado crossed I-27 and continued to produce significant damage east of town as it struck a home two miles east of Happy on Farm-to-Market Road 1075. Before crossing into southern Randall County about three miles east of Happy, the tornado produced major damage to a second home on Farm-to-Market Road 1075.
The Hockley County Sheriff's Office reported golfball size hail.
Spotters with the Littlefield FD reported golfball to baseball size hail in town.
A meteorologist with the High Plains Underground Water Conservation District reported 71mph thunderstorm wind gusts. These strong outflow winds destroyed a trailer house, damaged the roofs of several homes, downed power lines and snapped power poles within two miles of the airport on Farm-to-Market Road 54. Some of this damage may have been the result of locally enhanced winds due to a strong gustnado (a brief, shallow eddy not extending to the thunderstorm cloudbase) that developed along the leading edge of the thunderstorm outflow.
Thunderstorm outflow blew the roof off of a house and downed power lines and power poles northwest of town. This damage may have been the result of a strong gustnado that developed on the leading edge of the outflow.
The tornado that went through Happy dissipated over southern Randall County. Shortly after this dissipation, the same supercell produced another tornado just to the south of the previous tornado's track. This tornado was reported by a storm chaser. An NWS storm survey team found snapped power poles and downed power lines on county roads just south of Farm-to-Market Road 1075, consistent with this report.
A storm chaser reported golfball size hail.
Strong thunderstorm wind gusts, probably associated with the rear flank downdraft of the tornadic supercell, produced major damage to trees, power poles, power lines, center pivot irrigation systems, and the roofs of homes throughout a 10-mile stretch of Highway 256. An NWS storm survey team estimated winds associated with this damage to be in the 80 to 100 mph range.
An NWS storm survey team identified a narrow tornado track just north of town, in which trees were uprooted and snapped.
A storm chaser reported a tornado north of town. The tornado snapped and uprooted trees, blew down power lines, and snapped power poles.
A storm chaser reported a tornado southwest of town. The tornado snapped and uprooted trees, blew down power lines, and snapped a number of power poles.
Strong thunderstorm wind gusts overturned four tractor trailers, caused extensive damage to buildings, including the school library, damaged the roofs of at least 50 homes, snapped power poles, and blew down power lines and trees. Portions of Highway 287 were closed due to this damage.
A storm chaser followed a tornado from just east of Memphis to about 13 miles west of Loco (in Childress County). The tornado snapped trees and power poles and downed power lines.
A storm chaser followed a tornado from just east of Memphis (in Hall County) to about 13 miles west of Loco. The tornado snapped trees and power poles and downed power lines.
A storm chaser reported golfball size hail.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Swisher | 2002-05-05 | 37 | Male | Mobile/Trailer Home | Direct |
| Tornado, Swisher | 2002-05-05 | 35 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyThe tornado archive for Texas, 2002Warnings in Texas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296353, 5296354, 5296355, 5296356, 5296357, 5296359, 5296360, 5296358, 5296441, 5296442, 5296444, 5296445, 5296446, 5296447, 5296443, 5296538, 5296540, 5296541, 5296542, 5296539, 5296546, 5296543, 5296544, 5296545.